Kansas, 2014

Tornado and Hail in Kansas, June 21, 2014

June 21, 2014 · NWS DDC · 6 events in 1 county or zone

Severe thunderstorms produced marginally severe hail during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms produced marginally severe hail during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 4:01 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 21, 4:01 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT Sat Jun 21 2014

...updated aviation section...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 120 PM CDT SAT JUN 21 2014

Short range models indicate an upper level shortwave pushing across
the Colorado Rockies into the Western High Plains tonight creating
thunderstorm chances lee of the Rockies through early Sunday. As
the shortwave approaches, moisture will continue to advect northward
into central and much of western Kansas ahead of a developing
surface low in extreme eastern Colorado. Although the flow aloft
will remain fairly weak, plenty of instability combined with
increased low level convergence in the vicinity of the surface
trough will be enough to support thunderstorm development lee of
the Rockies late this afternoon. A few of these storms could drift
into west central and portions of southwest Kansas this evening
through the overnight hours. The upper level shortwave will move
further east across the high plains Sunday dislodging the surface
low/trough into western Kansas and shifting the focus for
thunderstorm development along with it. Although the flow aloft
will remain fairly weak, steep low/mid level lapse rates and
SBCAPE values in excess of 3000 J/KG ahead of the surface trough
will be enough to support strong to potentially lower threshold
severe storms. The potential for periods of heavy rainfall with
the strongest storms exist as well with NAM/GFS model soundings
indicating PW values well in excess of 1.5 inches. Localized
flooding could be an issue, especially going into Sunday evening.

As a low level southerly flow prevails across central and western
Kansas tonight, moisture advection into the region will help keep
surface dewpoints well up into the 50s(F) to the lower 60s(F)
tonight. Look for lows only down into the mid to upper 60s(F)
early Sunday morning with near 70F likely in portions of central
and south central Kansas. Little change to the air mass is expected
from today into Sunday, so highs can be expected back up into the
90s(F) once again Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 225 PM CDT SAT JUN 21 2014

Widespread convection will continue Sunday night as a cold front
moves across western Kansas. MCS development still appears
possible overnight based on improving low level frontogenesis and
mid level instability ahead of an upper level disturbance as it
crosses the Central High Plains. Given the high preciptable water
values along the low level thta-e axis the main hazard overnight
will veer away from large hail and strong winds early and become
more of a heavy rainfall event.

The steady rainfall will taper off early Monday as the cold front
moves into Oklahoma and the Texas panhandle. Given the decreasing
clouds and 850mb temperature trends from 00z Monday to 00z Tuesday
will keep highs mainly in the mid 80s Monday afternoon.

ECMWF and GFS may differ on timing and track, however both agree
that several upper level disturbances will cross the Central
Plains from Monday night through at early Thursday. A low level
moisture axis will be in place across portions of eastern Colorado
and western Kansas as each of these disturbance passes which
continues to support daily precipitation chances. Monday and
Tuesday the better opportunity for precipitation appears be near
the Colorado border and across southwest Kansas given where the
location of low level moisture axis, afternoon instability, and
lift will be located by the GFS and ECMWF. The surface boundary
will then lift north as a warm front towards Nebraska mid week and
the 850mb and 700mb temperatures will begin to warm. Based on the
warming the GFS and ECMWF has in the 850mb to 700mb level late
week the latest CRExtendFcst_Init looks on track so will not stray
far. Precipitation chances mid to late week are expected to shift
from southwest Kansas into north central Kansas as the better lift
north of the warm front moves into northern Kansas and mid levels
warm across southwest Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 600 PM CDT SAT JUN 21 2014

Scattered thunderstorms over extreme west central Kansas are forecast
by the HRRR and other convective allowing models to diminish in
intensity before reaching the highway 83 corridor by mid evening.
Southerly winds will continue overnight, with diminishing gusts
around sunset. A frontal boundary will be the focus for thunderstorm
development again by mid afternoon Sunday, which will have a good
chance of affecting he local terminals in the late afternoon with
heavy rains and gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  93  64  84 /  10  60  90  20
GCK  68  94  63  83 /  20  70  80  20
EHA  67  95  61  85 /  40  60  70  20
LBL  68  94  64  85 /  10  60  70  20
HYS  68  90  63  83 /  20  60  80  20
P28  70  93  69  87 /  10  50  90  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJohnson
LONG TERM...Burgert
AVIATION...Russell
Hazardous weather outlook, Jun 21, 2:33 PM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT SAT JUN 21 2014

KSZ030-031-043>046-061>066-074>081-084>090-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
433 PM CDT SAT JUN 21 2014 /333 PM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
WEST CENTRAL KANSAS THIS EVENING. A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BETTER CHANCE OF THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON
INTO SUNDAY NIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN CONCERN. HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO LOCALIZED FLOODING.

CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT NEXT
WEEK. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE
POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND
OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LAKIN TO ULYSSES LINE
THROUGH SUNSET.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Jun 21, 2:45 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT SAT JUN 21 2014

KSZ061-212230-
HAMILTON-
345 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST
AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3826 10205 3827 10155 3783 10157 3775 10205
TIME...MOT...LOC 2145Z 228DEG 23KT 3797 10194

18
Special weather statement, Jun 21, 4:00 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM MDT SAT JUN 21 2014

KSZ061-220000-
HAMILTON-
500 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SYRACUSE...MOVING NORTHEAST
AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10205 3827 10157 3826 10156 3800 10156
      3774 10204
TIME...MOT...LOC 2300Z 207DEG 19KT 3807 10184

18

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Hamilton

When
June 21, 4:15 PM MST
Where
Hamilton County, 5.55 mi NNE of Medway
Measured
0.88 in hail
Reported by
Public
Coordinates
38.090, -101.820

Hail, Hamilton

When
June 21, 4:30 PM MST
Where
Hamilton County, 1.09 mi W of Syracuse
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -101.770

Hail, Hamilton

When
June 21, 4:35 PM MST
Where
Hamilton County, 2.58 mi ESE of Medway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -101.830

Hail, Hamilton

When
June 21, 4:37 PM MST
Where
Hamilton County, 15.78 mi NNE of Medway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -101.730

Tornado, Hamilton

When
June 21, 4:43 PM MST to 4:45 PM MST
Where
Hamilton County, 6.22 mi N of Syracuse to 6.27 mi N of Syracuse
Rating
EF0
Path length
0.49 mi
Path width
25 yd
Reported by
Public
Coordinates
38.070, -101.750

This was a brief tornado that did not hit anything.

Hail, Hamilton

When
June 21, 5:30 PM MST
Where
Hamilton County, 10.79 mi NNE of Medway
Measured
1.75 in hail
Reported by
Public
Coordinates
38.150, -101.760

There was unspecified damage to the wheat at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534824, 534825, 534826, 534827, 534829, 534828.